Medical questions & health advice by board certified doctors
"Is it safe to take Phentermine 37.5 with Lisinopril 12.5?"
Super morbidly obese. Never had BP problems. Was diagnosed today by PCP. BP 150/110. Received phentermine from a weight loss doctor after the BP diagnosis, didn't think about the interaction of the two until after the fact.
As you know, lisinopril is a medication used to lower blood pressure, and phentermine is a drug that helps encourage weight loss. You should always check with your doctor when starting new medications to make sure that they are the best combination for you and that there are no drug interactions between the different medications you are taking. Because phentermine is in a class of medications that is very similar to amphetamine, one of the side effects of phentermine is actually an increase in blood pressure, thus counteracting the effects of lisinopril. It sounds like you started taking lisinopril prior to beginning phentermine, so it will be important for you to make an appointment with your doctor to check your blood pressure again now that you have started taking a medication that may raise it. You may have to increase your dose of lisinopril. Other side effects of phentermine include things like fast heart rate (and even heart arrhythmias), nervousness, restlessness, nausea, headache, and facial swelling (to name a few). Because lisinopril can also cause swelling in some people, it will be important to monitor for any signs of this. In terms of having effects on the level of medication in your body, lisinopril and phentermine do not interact to increase or decrease the level of the other medication. Overall, it will be important for you to monitor any side effects you are experiencing while on these medications, especially any effects that may be related to high blood pressure, such as headache, vision changes, shortness of breath, or chest pain, as well as any facial swelling. If you have difficulty breathing, you may be having swelling in your throat, and this is a medical emergency that would require you to go to the emergency department immediately. Please also make an appointment to see your doctor to check your blood pressure and assess for any interactions between the medications you are taking.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.